Skip to main content
CNN.com CNN.com -- Health
  • E-mail
  • Save
  • Print

Impotence drugs may increase risk for sudden hearing loss

  • Story Highlights
  • FDA requiring label changes for Viagra, Levitra, Cialis and Revatio
  • Labels must clearly display potential risk of sudden hearing loss
  • FDA says all manufacturers have agreed to change their labels
  • There are about 4,000 new cases of sudden hearing loss in the U.S. each year
  • Next Article in Health »
By Miriam Falco
CNN
Decrease font Decrease font
Enlarge font Enlarge font

WASHINGTON (CNN) -- Men taking any of three erectile dysfunction drugs -- Viagra, Levitra or Cialis -- may be at increased risk for sudden hearing loss, prompting Food and Drug Administration officials to require label changes for the medications.

art.med.gi.jpg

The FDA is requiring label changes for drugs that may increase the risk of sudden hearing loss.

The FDA said manufacturers must change the labels "to display more prominently the potential risk of sudden hearing loss," according to the agency's Web site.

Labeling must also be changed for the blood pressure medication Revatio, which has the same active ingredient as the other drugs.

Men taking any of the ED drugs and experiencing hearing loss should immediately stop taking the drug and see their physician, the FDA said.

Patients taking Revatio and experiencing hearing loss should not discontinue taking the drug because it is used to treat a potentially life-threatening condition, the FDA said. Those patients are urged to see their physicians immediately.

The FDA is requiring the label change for the entire class of drugs -- called Phosphodiesterase Type 5 Inhibitor, or PD-5 inhibitors.

Don't Miss

The FDA says all manufacturers have agreed to the change their labels.

"This is basically a public health announcement to let people decide if they want to take the drug," Dr. Robert Boucher said. Boucher is an ear, nose and throat specialist for the FDA who reviewed reports of sudden hearing loss in patients taking these drugs.

The FDA began investigating the possible link between hearing loss and ED drugs after the publication of an article for ear, nose and throat specialists in last April's Journal of Laryntology and Otology, according to FDA spokeswoman Rita Chappelle. The study reported on a man taking Viagra who had experienced sudden hearing loss.

This prompted the FDA to look for other reports of sudden hearing loss. The FDA found a total of 29 reports, which involved patients experiencing ringing in their ears, vertigo and/or dizziness. In most cases, the hearing loss only occurred in one ear, and for about one third of patients, the hearing loss was temporary.

Boucher said "these 29 adverse event reports date back to 1996, when Viagra, the first impotence drug, was approved."

"So, we're only talking about a couple cases per year," he said.

He said 40 million prescriptions of all four drugs have been filled worldwide so far.

"This is a very small number of cases, but because we're talking about a person's ability to hear, we thought it was important to make the label clear that this is a possible event," Chappelle said.

There are about 4,000 new cases of sudden hearing loss in the United States each year, according to the National Institutes of Health. Hearing loss can be caused by blood flow blockage as a result of diabetes or other illness, smoking, age and antibiotics.

Pfizer manufactures Viagra and Revatio and Eli Lilly manufactures Cialis. Levitra, developed by GlaxoSmithKline and Bayer HealthCare, is jointly promoted in the United States by GSK and Schering-Plough Corporation.

Representatives from Pfizer and Eli Lilly stressed that this is a "class label change" for all such drugs. In separate statements, Pfizer and Lilly representatives said "the FDA is making this change in the interests of patients so that patients can make informed decisions regarding PD-5 medications."

GlaxoSmithKline did not return calls, but Schering-Plough noted that "based on patient reports, all occurrences of sudden hearing loss in patients taking Levitra were temporary." E-mail to a friend E-mail to a friend

CNN's Amy Burkholder and Ben Leach contributed to this report.

All About Food and Drug Administration

  • E-mail
  • Save
  • Print
Quick Job Search
keyword(s):
enter city:
Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2014 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.